by Jay A. Goldstein, M.D.

When I began to treat patients with CFS, I was amazed to see many of them fall asleep after taking dextroamphetamine (Dexerdrine) and similar agents such as methylphenidate (Ritalin), phentermine (Ionamin), and pemoline (Cylert). Later, when amphetamine salts (Adderall) were introduced, the same paradoxical response often occurred. The cause of this sedation is central to the etiology of neurosomatic disorders (my term for inappropriate handling of sensory and cognitive input by the brain).

The "nucleus accumbuas" (NAc) is a part of the brain involved with reward, particularly expectation of reward. It has a core and a shell, like a tiny avocado, the shell is germane to the present discussion. Its primary neurotransmitter is dopamine (DA), although others, particularly norepriephrine (NE) and glutamate are also involved. For reasons too complicated to explain here (they’ll be in my next book), either not enough DA is available in the NAc or the receptors for it are not sensitive enough ("downregulated").

Decreased DA in the NAc has profound effects upon how an individual feels and thinks and how the parts of the brain with which it communicates function. Many, perhaps most, of CFS and FMS (neurosomatic) symptoms are related to DA and NE. Fatigue, pain and attentional problems are common consequences.

Somnolence after taking stimulants is analogous to relapse after ejaculation. Both are due to absolute or functional DA and NE deficiency and could not be easily explained by receptor downregulation. Stimulants enhance secretion of these neurotransmitters. If the levels of the these substances are too low in the secreting ("presynaptic") neuron to begin with, squeezing out a little bit more may result in marked worsening of symptoms subsequently.

It pains me to write this, but the situation is more complicated than I have just described. Presynaptic DA may be totally depleted, or the mechanism by which stored DA moves to the edge of the presynaptic membrane where it is secreted (the "ready releasable pool") may be dysfunctional.

Neither of these explanations can account for the rapid symptom fluctuations commonly seen in neurosomatic disorders, and certainly could not demonstrate why increasing DA transmitters can cause a relapse. These phenomena can be interpreted, however, as stemming from hypersensitivity of the DA autoreceptor.

What is an autoreceptor? The presynaptic neuron, which secrets most transmitters, must have a mechanism to sense how much transmitter it has secreted, (i.e., how much is in the synapse). How autorecptors themselves are regulated is imperfectly understood, but calcium ions are thought to be involved. Calcium is perhaps the most important intracellular regulating element.

If the DA autoreceptor is hypersensitive, small amounts of secreted DA will result in a marked decrease of further DA secretion. Such a scenario may be applicable to patients with neurosomatic disorders. An ideal drug, therefore, would block the DA autoreceptor and "fool" the neuron so that a low DA concentration is sensed in the surrounding environment. Researchers have been trying to develop a drug that blocks the DA autoreceptors without affecting similar receptors postsynaptically since the 1979’s. It has recently been reported that Arvid Carlsson, who shared the Nobel Prize in Physiology of Medicine in 2000, has developed such an agent, currently name OSY6162, and is testing it on human patients. Its most obvious use would be in Parkinson disease, which is similar to neurosomatic disorders in certain ways. Increasing DA in the NAc shell, which is difficult to do without using drugs of possible abuse, should be facilitated by a DA autoreceptor antagonist.

The National CFIDS Foundation * 103 Aletha Rd, Needham Ma 02492 * (781) 449-3535 Fax (781) 449-8606